Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 501, NWS Norman, OK

August 10, 2011Pottawatomie County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Aug 10, 2011, 1:20 AM CDT for Pottawatomie County, Oklahoma. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2011, 1:20 AM CDT (06:20 UTC)
Expired
Aug 10, 2011, 2:00 AM CDT
In force
40 min
Issued by
NWS Norman, OK
Area
Storm-based polygon

County Pottawatomie County, OK

The radar

The Norman radar (KTLX), 36 km from the middle of the area, began a volume at 06:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 6.3 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2011-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 264 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2011-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
264 J/kg
Mixed-layer CIN
-200 J/kg
Mixed-layer LCL
3144 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

767 
WUUS54 KOUN 100620
SVROUN
OKC125-100700-
/O.NEW.KOUN.SV.W.0501.110810T0620Z-110810T0700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
120 AM CDT WED AUG 10 2011

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN POTTAWATOMIE COUNTY IN CENTRAL OKLAHOMA...

* UNTIL 200 AM CDT

* AT 119 AM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM NEAR DALE...MOVING EAST AT 40 MPH.

HAZARDS IN THE WARNING INCLUDE...
HAIL UP TO THE SIZE OF NICKELS...
WIND GUSTS TO 60 MPH...

* LOCATIONS IN THE WARNING INCLUDE AYDELOTTE...BETHEL ACRES...DALE...
  EARLSBORO...JOHNSON...MCLOUD...PINK...SHAWNEE AND TECUMSEH.

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 174 AND 193.

&&

LAT...LON 3541 9677 3540 9678 3522 9678 3522 9714
      3547 9714 3547 9690 3546 9677
TIME...MOT...LOC 0619Z 265DEG 35KT 3536 9702

$$


CJS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 12:29 AM CDT, 51 minutes earlier.

Area forecast discussion, Aug 10, 12:29 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
1229 AM CDT WED AUG 10 2011

.AVIATION...
/06Z TAFS/
SCATTERED SHOWERS AND THUNDERSTORMS WILL AFFECT TERMINALS ACROSS
CENTRAL AND SW OK INCLUDING THE KPNC... KOKC... KOUN AND KLAW
TERMINALS THROUGH 09Z. OUTSIDE OF THUNDERSTORM AREAS... GENERALLY
VFR CONDITIONS WILL PREVAIL. WINDS WILL BE VARIABLE IN DIRECTION
THROUGH 12Z DUE TO NUMEROUS LINGERING OUTFLOW BOUNDARIES. A COLD
FRONT IS FORECAST TO MOVE THROUGH NORTHERN AND CENTRAL OKLAHOMA BY
WEDNESDAY AFTERNOON RESULTING IN ANOTHER CHANCE OF SHOWERS AND T-STORMS.

&&

.PREV DISCUSSION... /ISSUED 921 PM CDT TUE AUG 9 2011/

UPDATE...
RAISED POPS FOR THIS EVENING ACROSS NORTHERN AND WEST CENTRAL OK
FOR STORMS THAT HAVE HELD TOGETHER REASONABLY WELL AS THEY MOVED
EAST OUT OF THE TEXAS PANHANDLE... AND ALSO FOR NEW STORM
DEVELOPMENT ACROSS NORTH CENTRAL OK. MEANWHILE MONITORING THE SE
PROGRESS OF STRONG STORMS IN CENTRAL KS WHICH COULD ALSO AFFECT
PORTIONS OF NORTH CENTRAL OK LATER TONIGHT.

PREV DISCUSSION... /ISSUED 234 PM CDT TUE AUG 9 2011/

DISCUSSION...
ISOLATED STORMS WILL BE POSSIBLE THIS AFTN/EARLY EVENING NEAR THE
FRONT THAT EXTENDED FROM NEAR ADA... TO NEAR WICHITA FALLS AND
QUANAH EARLY THIS AFTERNOON. IF STORMS DEVELOP... STRONG WINDS WILL
BE A CONCERN. AN AREA OF SHOWERS/STORMS COULD ALSO DEVELOP IN THE
PANHANDLES IN UPSLOPE FLOW. THESE STORMS COULD MOVE INTO WESTERN
PORTIONS OF THE FA THIS EVENING. AN MCS DEVELOPING IN THE HIGH
PLAINS OF NE/KS COULD ALSO MOVE INTO PORTIONS OF THE FA OVERNIGHT
INTO WEDNESDAY. THE DEVELOPMENT OF AN MCS COULD BE AIDED BY A
MID-LEVEL SHORTWAVE THAT WILL ALSO BRING A COLD FRONT INTO THE FA
WEDNESDAY. CLOUD COVER AND FRONTAL PASSAGE ALONG WITH MAYBE RAIN
WILL HELP HOLD THE TEMPS DOWN A BIT ONCE AGAIN WEDNESDAY ACROSS A
GOOD PART OF THE FA.... EXCEPT IN SOUTHERN OK/WESTERN NORTH TEXAS
WHERE HOT TEMPERATURES ARE EXPECTED AGAIN TOMORROW AFTN. WILL ALLOW
THE HEAT ADVISORY FOR CENTRAL PORTIONS OF THE FA DROP THIS EVENING
BUT CONTINUE WITH THE ADVISORY IN SOUTHERN PORTIONS OF THE FA FOR
THE NEXT FEW DAYS WHERE A COOL OFF IS LESS LIKELY TO OCCUR.

SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE INTO EARLY NEXT WEEK.
MOST OF THE ACTIVITY WILL BE OVERNIGHT WITH THUNDERSTORM COMPLEXES.
HOWEVER... ADDITIONAL SHOWERS/STORMS MAY DEVELOP IN AFTN HOURS DUE
TO ANY OUTFLOW BOUNDARIES FROM THE OVERNIGHT CONVECTION. MODELS SHOW
ANOTHER COLD FRONT MOVING ACROSS THE FA SATURDAY WHICH COMBINED WITH
RAIN/CLOUDS WILL CONTINUE TO KEEP THE TEMPERATURES FROM HEATING UP
TO THE VERY HOT/EXCESSIVE HEAT CONDITIONS WE HAVE SEEN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  73  95  74 100 /  20  20  20  20
HOBART OK         73 100  73 102 /  20  20  20  10
WICHITA FALLS TX  78 106  78 105 /  20  10  10  10
GAGE OK           66  93  69  98 /  20  20  20  20
PONCA CITY OK     69  88  72  97 /  30  20  20  20
DURANT OK         76 104  77 101 /  20  10  10  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 10 PM CDT FRIDAY FOR OKZ033>048-050>052.

TX...HEAT ADVISORY UNTIL 10 PM CDT FRIDAY FOR TXZ083>090.

&&

32/25/32
Hazardous weather outlook, Aug 9, 10:00 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NORMAN OK
1000 PM CDT TUE AUG 9 2011

OKZ004>048-050>052-TXZ083>090-101700-
HARPER-WOODS-ALFALFA-GRANT-KAY-ELLIS-WOODWARD-MAJOR-GARFIELD-NOBLE-
ROGER MILLS-DEWEY-CUSTER-BLAINE-KINGFISHER-LOGAN-PAYNE-BECKHAM-
WASHITA-CADDO-CANADIAN-OKLAHOMA-LINCOLN-GRADY-MCCLAIN-CLEVELAND-
POTTAWATOMIE-SEMINOLE-HUGHES-HARMON-GREER-KIOWA-JACKSON-TILLMAN-
COMANCHE-STEPHENS-GARVIN-MURRAY-PONTOTOC-COAL-COTTON-JEFFERSON-
CARTER-JOHNSTON-ATOKA-LOVE-MARSHALL-BRYAN-HARDEMAN-FOARD-WILBARGER-
WICHITA-KNOX-BAYLOR-ARCHER-CLAY-
1000 PM CDT TUE AUG 9 2011

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS EVENING AND OVERNIGHT...

THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE THROUGH TONIGHT
WITH A SMALL NUMBER OF STORMS POSSIBLY REACHING SEVERE LEVELS.

DISCUSSION...
SCATTERED STORMS MOVING EAST ACROSS PORTIONS OF WESTERN AND NORTHERN
OKLAHOMA TONIGHT WILL LIKELY PRODUCE GUSTY WINDS AND SMALL HAIL.
STRONG WINDS WITH A SMALL NUMBER OF STORMS COULD REACH SEVERE
LEVELS. FREQUENT CLOUD TO GROUND LIGHTNING COULD ALSO POSE A THREAT
OF IGNITING WILD FIRES ESPECIALLY IN AREAS THAT RECEIVE LESS RAIN.

OTHER STORMS ACROSS CENTRAL KANSAS MAY ALSO MOVE INTO PARTS OF NORTH
CENTRAL OKLAHOMA LATE TONIGHT PRODUCING STRONG WINDS.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT WEDNESDAY AUG 10.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...30 PERCENT.

OTHER HAZARDOUS WEATHER...
AFTER REACHING THE TRIPLE DIGITS TUESDAY AFTERNOON... TEMPERATURES
OVER PARTS OF SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS WILL REMAIN
RELATIVELY WARM OVERNIGHT. A HEAT ADVISORY REMAINS IN EFFECT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THUNDERSTORM OUTLOOK...
LOW TO MODERATE THUNDERSTORM CHANCES WILL PERSIST INTO THE
WEEKEND... WITH THE POSSIBILITY OF STORMS DEVELOPING NEAR ANY
OUTFLOW BOUNDARIES OR WEAK FRONTS. ADDITIONAL STORMS DEVELOPING OVER
THE WESTERN HIGH PLAINS COULD ALSO APPROACH THE AREA DURING THE
OVERNIGHT HOURS.

OTHER HAZARDOUS WEATHER...
THE HOT AIRMASS WILL PERSIST IN MUCH OF SOUTHERN OKLAHOMA AND
WESTERN NORTH TEXAS.

DRY VEGETATION WILL KEEP WILDFIRE POTENTIAL HIGH IN LOCATIONS THAT
DO NOT RECEIVE SIGNIFICANT RAIN THIS WEEK.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 5 AM
WEDNESDAY.

CJS

In the hours before

Special weather statement, Aug 10, 12:54 AM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
1254 AM CDT WED AUG 10 2011

OKZ012-013-100615-
GARFIELD OK-NOBLE OK-
1254 AM CDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR GARFIELD AND NOBLE COUNTIES.

AT 1255 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM 3
MILES NORTHWEST OF CERES TO HAYWARD...MOVING EAST AT 30 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...
FREQUENT CLOUD TO GROUND LIGHTNING...

MONITOR THE WEATHER SITUATION CLOSELY AND BE ALERT FOR THREATENING
WEATHER CONDITIONS.

LAT...LON 3656 9688 3655 9690 3655 9693 3653 9695
      3653 9698 3649 9703 3640 9703 3621 9720
      3621 9767 3659 9732 3658 9688

30
Local storm report, Aug 10, 12:55 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1255 AM CDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND GST     CASHION                 35.80N 97.68W
08/10/2011  E60 MPH          KINGFISHER         OK   LAW ENFORCEMENT

&&

MA
Local storm report, Aug 10, 12:59 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1259 AM CDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 AM     TSTM WND DMG     1 S LAKE HEFNER         35.57N 97.61W
08/10/2011                   OKLAHOMA           OK   PUBLIC

            ESTIMATED 60 TO 70 MPH WINDS. SMALL TREES AND STREET
            SIGNS BLOWN DOWN.

&&

MA
Local storm report, Aug 10, 1:08 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
108 AM CDT WED AUG 10 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 AM     TSTM WND GST     2 SE GUTHRIE            35.86N 97.40W
08/10/2011  M62 MPH          LOGAN              OK   ASOS

&&

MA
Special weather statement, Aug 10, 1:12 AM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
112 AM CDT WED AUG 10 2011

OKZ029-030-100630-
CLEVELAND OK-POTTAWATOMIE OK-
112 AM CDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR NORTHEAST CLEVELAND AND
NORTHERN POTTAWATOMIE COUNTIES.

AT 112 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER NORTHEAST
CLEVELAND COUNTY...MOVING EAST AT 35 MPH.

HAZARDS INCLUDE...
WIND GUSTS TO 50 MPH...

LAT...LON 3532 9678 3525 9719 3533 9722 3538 9723
      3538 9714 3545 9714 3547 9685 3546 9680
      3535 9678

CJS
Special weather statement, Aug 10, 1:15 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
115 AM CDT WED AUG 10 2011

OKZ028>030-100630-
CLEVELAND OK-MCCLAIN OK-POTTAWATOMIE OK-
115 AM CDT WED AUG 10 2011

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR SOUTHERN
CLEVELAND...EASTERN MCCLAIN AND SOUTHWEST POTTAWATOMIE COUNTIES.

AT 115 AM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER WAYNE...MOVING
EAST AT 35 MPH.

HAZARDS INCLUDE...
HAIL UP TO ONE-HALF INCH...
WIND GUSTS TO 50 MPH...

LAT...LON 3486 9698 3486 9738 3506 9740 3509 9706

CJS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 8:25 PM CDTSpecial Weather StatementOUNBeckham, Roger Mills35 min
Aug 9, 8:58 PM CDTSpecial Weather StatementOUNBeckham32 min
Aug 9, 9:05 PM CDTSpecial Weather StatementOUNHarper10 min
Aug 9, 9:13 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Greer, Roger Mills, Washita47 min
Aug 9, 9:24 PM CDTSpecial Weather StatementOUNHarper21 min
Aug 9, 9:38 PM CDTSevere Thunderstorm WarningOUNHarper, Woods26 min
Aug 9, 9:40 PM CDTSpecial Weather StatementOUNEllis20 min
Aug 9, 9:55 PM CDTSpecial Weather StatementOUNWoodward20 min
Aug 9, 10:01 PM CDTSpecial Weather StatementOUNGreer, Harmon, Kiowa, Washita44 min
Aug 9, 10:03 PM CDTSevere Thunderstorm WarningOUNWoodward42 min
Aug 9, 10:12 PM CDTSevere Thunderstorm WarningOUNBeckham, Comanche, Greer, Kiowa, Washita63 min
Aug 9, 10:16 PM CDTSpecial Weather StatementOUNCuster14 min
Aug 9, 10:22 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer38 min
Aug 9, 10:28 PM CDTSpecial Weather StatementOUNGarfield, Grant, Kay, Noble32 min
Aug 9, 10:40 PM CDTSpecial Weather StatementOUNNoble20 min
Aug 9, 10:43 PM CDTSevere Thunderstorm WarningOUNMajor, Woods, Woodward47 min
Aug 9, 11:33 PM CDTSpecial Weather StatementOUNAlfalfa27 min
Aug 9, 11:43 PM CDTSpecial Weather StatementOUNCanadian17 min
Aug 9, 11:44 PM CDTSpecial Weather StatementOUNComanche16 min
Aug 9, 11:47 PM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady43 min
Aug 9, 11:52 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Garfield, Major38 min
Aug 10, 12:08 AM CDTSpecial Weather StatementOUNCanadian, Kingfisher22 min
Aug 10, 12:18 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma42 min
Aug 10, 12:26 AM CDTSevere Thunderstorm WarningOUNKingfisher, Logan34 min
Aug 10, 12:38 AM CDTSpecial Weather StatementOUNCleveland, McClain22 min
Aug 10, 12:51 AM CDTSpecial Weather StatementOUNMcClain24 min
Aug 10, 12:54 AM CDTSpecial Weather StatementOUNNoble21 min
Aug 10, 12:58 AM CDTSevere Thunderstorm WarningOUNLincoln, Logan, Oklahoma, Payne47 min
Aug 10, 1:12 AM CDTSpecial Weather StatementOUNPottawatomie18 min
Aug 10, 1:15 AM CDTSpecial Weather StatementOUNMcClain15 min
Aug 10, 1:38 AM CDTSpecial Weather StatementOUNLincoln22 min
Aug 10, 1:43 AM CDTSevere Thunderstorm WarningOUNLincoln, Payne, Pottawatomie, Seminole47 min
Aug 10, 3:34 AM CDTSpecial Weather StatementOUNCleveland11 min
Aug 10, 3:38 AM CDTSpecial Weather StatementOUNHughes22 min
Aug 10, 4:07 AM CDTSpecial Weather StatementOUNHughes23 min
Aug 10, 4:29 AM CDTSpecial Weather StatementOUNHughes16 min
Aug 10, 4:51 AM CDTSevere Thunderstorm WarningOUNCoal, Hughes39 min
Aug 10, 5:16 AM CDTSpecial Weather StatementOUNAlfalfa, Grant44 min
Aug 10, 5:34 AM CDTSpecial Weather StatementOUNCoal, Hughes, Seminole11 min
Aug 10, 5:50 AM CDTSpecial Weather StatementOUNHughes10 min
Aug 10, 5:58 AM CDTSpecial Weather StatementOUNAlfalfa, Garfield, Grant, Kay, Noble47 min
Aug 10, 6:48 AM CDTSpecial Weather StatementOUNAlfalfa, Blaine, Garfield, Grant, Kay, Kingfisher and 5 more42 min
Aug 10, 7:27 AM CDTSpecial Weather StatementOUNCanadian, Logan, Oklahoma33 min
Aug 10, 8:09 AM CDTSpecial Weather StatementOUNBeckham, Caddo, Grady, Washita51 min
Aug 10, 9:26 AM CDTSpecial Weather StatementOUNKay19 min
Aug 10, 6:44 PM CDTSpecial Weather StatementOUNPayne16 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.